Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Great Falls, MT

August 20, 2020Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 20, 2020, 5:35 PM MDT for Meagher County, Montana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2020, 5:35 PM MDT (23:35 UTC)
Expired
Aug 20, 2020, 6:00 PM MDT
In force
25 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Meagher County, MT

The radar

The Great Falls radar (KTFX), 91 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:05 PM MDTHAIL 0.720 Wnw White Sulphur Sp, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WUUS55 KTFX 202335
SVRTFX
MTC059-210000-
/O.NEW.KTFX.SV.W.0063.200820T2335Z-200821T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
535 PM MDT Thu Aug 20 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Meagher County in central Montana...

* Until 600 PM MDT.

* At 535 PM MDT, a severe thunderstorm was located 18 miles northwest
  of White Sulphur Springs, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Logan On The Smith River, Newlan Creek Reservoir and Fort
  Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4657 11133 4661 11134 4662 11132 4664 11134
      4675 11137 4685 11079 4658 11074
TIME...MOT...LOC 2335Z 262DEG 28KT 4668 11125 

HAIL...1.25IN
WIND...60MPH
 
$$

SC
2 follow-up statements
050 
WWUS55 KTFX 202348
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
548 PM MDT Thu Aug 20 2020

MTC059-210000-
/O.CON.KTFX.SV.W.0063.000000T0000Z-200821T0000Z/
Meagher MT-
548 PM MDT Thu Aug 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL MEAGHER COUNTY...

At 548 PM MDT, a severe thunderstorm was located 13 miles northwest
of White Sulphur Springs, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Logan On The Smith River, Newlan Creek Reservoir and Fort Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4657 11117 4659 11119 4661 11123 4664 11124
      4677 11124 4685 11079 4658 11074
TIME...MOT...LOC 2348Z 262DEG 28KT 4669 11110 

HAIL...1.00IN
WIND...60MPH
 
$$

SC
611 
WWUS55 KTFX 202357
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
557 PM MDT Thu Aug 20 2020

MTC059-210007-
/O.EXP.KTFX.SV.W.0063.000000T0000Z-200821T0000Z/
Meagher MT-
557 PM MDT Thu Aug 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEAGHER COUNTY WILL
EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4657 11117 4659 11119 4661 11123 4664 11124
      4677 11124 4685 11079 4658 11074
TIME...MOT...LOC 2357Z 262DEG 28KT 4670 11103 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:11 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 2:11 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
211 PM MDT Thu Aug 20 2020

.SYNOPSIS...

Showers and thunderstorms will track east across the region through
this evening with some storms producing strong winds in addition
to lightning and localized rainfall. Very warm and dry conditions
return for Friday through Monday with some cooling likely by mid
to late next week.

&&

.DISCUSSION...

Rest of Today through Friday...Shortwave trough moving into the
Northern Rockies this afternoon will continue east-northeast
across MT tonight. Thunderstorms development is underway across
the mountains as of early this afternoon and coverage expected to
increase as the shortwave moves east. Greatest instability and
potential for organized storm updrafts with hail and locally heavy
rain, in addition to strong winds will exist early this afternoon
with initial storms, with a transition to more of a widespread
thunderstorm wind threat as storms track east into this evening.
The upper level ridge, centered over the Great Basin/SW US,
quickly rebuilds northward on Friday with SW flow aloft bringing a
return to warm and dry conditions.

Saturday through Thursday...Overall, expect very warm to hot
afternoon temperatures to continue through much of next week. With
weak areas of monsoonal moisture rotating through the region, there
will be the chance for a passing thunderstorm, but no significant
widespread rainfalls are forecast for our region at this time during
the extended period. Brusda

&&

.AVIATION...
Updated 1140 AM MDT Thu Aug 20 2020 (18Z TAF Period)

Thunderstorms should develop early this afternoon initially near
the western and SW MT mountains and track east with increasing
coverage through late this afternoon before exiting the region this
evening. Greatest impact from storms will be strong outflow winds,
though brief MVFR ceilings and rain may impact some some terminals
as well. An elevated layer of smoke/haze covers much the the area
but visibility remains largely greater than 6SM, except in closer
proximity to any local wildland fires. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Thunderstorm and lightning coverage will be fairly high through early
this evening. Though wetting rain is anticipated with most storms,
the potential for new lightning starts exists as well as impacts
from strong and erratic outflow winds from thunderstorm activity,
and a Red Flag Warning continues through this evening. Warm, dry
and sunny conditions redevelop on Friday and continue through the
weekend with daytime temperatures and dryness peaking again on
Monday. Nighttime humidity recovery is also likely to become
quite poor at mid to higher elevations again late this weekend. A
weather disturbance moving through SW Canada on Saturday could
bring a period of enhanced afternoon winds with gusts around 25
mph, particularly across portions the plains of north-central MT.
Otherwise, winds look to remain below critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  88  58  91 /  40   0   0   0
CTB  51  86  55  84 /  20   0   0   0
HLN  54  90  56  92 /  30   0   0   0
BZN  51  90  53  94 /  30   0   0   0
WYS  36  84  38  88 /  10   0   0   0
DLN  49  87  50  89 /  10   0   0   0
HVR  57  89  58  95 /  30   0   0   0
LWT  54  86  57  91 /  60   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening Central and
Eastern Lewis and Clark National Forest Areas...Chouteau and
Fergus Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 20, 5:05 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
505 PM MDT Thu Aug 20 2020

MTZ015-202330-
Madison-
505 PM MDT Thu Aug 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MADISON COUNTY...

At 505 PM MDT, a strong thunderstorm was located 15 miles south of
Virginia City, moving east at 20 mph.

Winds in excess of 30 mph, half inch hail, and heavy rain are
possible with this storm.

This storm will remain over mainly rural areas of south central
Madison County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4496 11208 4513 11217 4528 11178 4503 11165
TIME...MOT...LOC 2305Z 249DEG 17KT 4508 11203

SC
Local storm report, Aug 20, 5:06 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 PM MDT THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             RAYNESFORD              47.27N 110.73W
08/20/2020  M1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            DURING A PERIOD OF TIME FROM 450 PM TO 500
            PM DIME TO QUARTER-SIZE HAIL FELL, ALONG
            WITH A TORRENTIAL DOWNPOUR OF LARGE RAIN
            DROPS. SPOTTER REPORTS THE GROUND PARTIALLY
            COVERED WITH HAIL.

&&

JAF
Special weather statement, Aug 20, 5:06 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
506 PM MDT Thu Aug 20 2020

MTZ012-013-050-051-202345-
Chouteau MT-Cascade MT-Fergus MT-Judith Basin MT-
506 PM MDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
WESTERN FERGUS...SOUTH CENTRAL CHOUTEAU AND EASTERN CASCADE COUNTIES
UNTIL 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Geyser, or 18 miles northwest of Stanford, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stanford and Geyser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4722 11070 4740 11068 4747 11018 4712 11019
TIME...MOT...LOC 2306Z 266DEG 22KT 4729 11056

CMC
Local storm report, Aug 20, 5:16 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       4 NNW FLOWEREE          47.78N 111.08W
08/20/2020  M0.30 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            HEAVY RAIN REPORT OF 0.30 INCHES WITHIN A 5
            MINUTE PERIOD OF TIME. ALSO, PEA-SIZE HAIL
            MEASURED, AND WIND GUSTS OF 40 TO 50 MPH
            ESTIMATED.

&&

JAF
Special weather statement, Aug 20, 5:17 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
517 PM MDT Thu Aug 20 2020

MTZ015-055-202345-
Madison-Gallatin-
517 PM MDT Thu Aug 20 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND CENTRAL
GALLATIN COUNTIES...

At 517 PM MDT, a strong thunderstorm was located 15 miles northeast
of Ennis, or 24 miles southwest of Bozeman, moving northeast at 30
mph.

Winds in excess of 30 mph, half inch hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Gallatin Gateway, Four Corners and Bozeman Hot Springs.

This includes Highway 191 between mile markers 65 and 84.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4536 11148 4550 11163 4576 11122 4554 11100
TIME...MOT...LOC 2317Z 234DEG 25KT 4548 11147

SC
Local storm report, Aug 20, 5:20 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 W RAYNESFORD          47.27N 110.75W
08/20/2020  M1.00 INCH       JUDITH BASIN       MT   PUBLIC

            IMAGE POSTED ON TWITTER.

&&

SAC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:16 PM MDTSevere Thunderstorm WarningTFXMadison29 min
Aug 19, 6:34 PM MDTSpecial Weather StatementTFXBeaverhead26 min
Aug 19, 6:43 PM MDTSpecial Weather StatementTFXGallatin32 min
Aug 19, 6:49 PM MDTSpecial Weather StatementTFXGallatin26 min
Aug 19, 7:06 PM MDTSpecial Weather StatementTFXBeaverhead24 min
Aug 19, 7:23 PM MDTSpecial Weather StatementTFXGallatin22 min
Aug 19, 7:29 PM MDTSpecial Weather StatementTFXMadison31 min
Aug 19, 7:43 PM MDTSpecial Weather StatementTFXGallatin17 min
Aug 19, 7:46 PM MDTSpecial Weather StatementTFXBeaverhead29 min
Aug 19, 8:23 PM MDTRed Flag WarningTFXBlaine, Chouteau, Fergus, Glacier, Hill, Liberty and 3 more25 hr
Aug 19, 8:42 PM MDTSpecial Weather StatementTFXGallatin33 min
Aug 20, 1:41 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 20, 1:44 PM MDTSpecial Weather StatementTFXTeton46 min
Aug 20, 2:03 PM MDTSpecial Weather StatementTFXTeton42 min
Aug 20, 2:22 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton38 min
Aug 20, 2:29 PM MDTSpecial Weather StatementTFXTeton31 min
Aug 20, 2:40 PM MDTSpecial Weather StatementTFXTeton50 min
Aug 20, 2:53 PM MDTSpecial Weather StatementTFXJudith Basin52 min
Aug 20, 2:55 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark, Pondera, Teton, Toole35 min
Aug 20, 3:19 PM MDTSpecial Weather StatementTFXJudith Basin56 min
Aug 20, 3:28 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Liberty, Pondera, Teton, Toole32 min
Aug 20, 3:55 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 20, 3:57 PM MDTSpecial Weather StatementTFXCascade33 min
Aug 20, 4:08 PM MDTSpecial Weather StatementTFXCascade22 min
Aug 20, 4:10 PM MDTSpecial Weather StatementTFXFergus35 min
Aug 20, 4:17 PM MDTSevere Thunderstorm WarningTFXCascade28 min
Aug 20, 4:25 PM MDTSpecial Weather StatementTFXGallatin35 min
Aug 20, 4:28 PM MDTSpecial Weather StatementTFXMadison32 min
Aug 20, 4:30 PM MDTSpecial Weather StatementTFXCascade45 min
Aug 20, 4:31 PM MDTSpecial Weather StatementTFXBroadwater29 min
Aug 20, 4:35 PM MDTSpecial Weather StatementTFXChouteau25 min
Aug 20, 4:45 PM MDTSpecial Weather StatementTFXGallatin15 min
Aug 20, 4:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Aug 20, 4:49 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Aug 20, 4:54 PM MDTSpecial Weather StatementTFXChouteau36 min
Aug 20, 4:54 PM MDTSevere Thunderstorm WarningTFXJudith Basin21 min
Aug 20, 4:58 PM MDTSevere Thunderstorm WarningTFXBroadwater, Lewis and Clark, Meagher32 min
Aug 20, 5:05 PM MDTSpecial Weather StatementTFXMadison25 min
Aug 20, 5:06 PM MDTSpecial Weather StatementTFXJudith Basin39 min
Aug 20, 5:14 PM MDTSevere Thunderstorm WarningTFXJudith Basin31 min
Aug 20, 5:17 PM MDTSpecial Weather StatementTFXGallatin28 min
Aug 20, 5:37 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin38 min
Aug 20, 5:38 PM MDTSpecial Weather StatementTFXChouteau37 min
Aug 20, 5:39 PM MDTSpecial Weather StatementTFXFergus36 min
Aug 20, 5:40 PM MDTSpecial Weather StatementTFXChouteau35 min
Aug 20, 5:45 PM MDTSpecial Weather StatementTFXHill30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.